Oregon, 2010High Surf in Oregon, April 2 to 3, 2010
April 2 to 3, 2010 · NWS MFR · 2 events in 2 counties and zones
Significant long period west-northwesterly swell entered the marine zones which created high surf (large breaker waves) along the coast.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Significant long period west-northwesterly swell entered the marine zones which created high surf (large breaker waves) along the coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Apr 2, 7:15 PM PST, 1 hour 45 minutes earlier.
Area forecast discussion, Apr 2, 7:15 PM PST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
815 PM PDT FRI APR 2 2010
.UPDATE...WINDS HAVE EASED BELOW CRITERIA ACROSS SOUTH-CENTRAL
OREGON AND NORTHEAST CALIFORNIA SO WE ARE LETTING THE HEADLINES
EXPIRE AS SCHEDULED. COLDEST UPPER LEVEL TEMPS ARE PUSHING THROUGH
WESTERN OREGON AT THIS TIME WITH -34C AND -32C OBSERVED AT 500
MILLIBARS AT SALEM AND MEDFORD RESPECTIVELY AT 00Z. 00Z MODELS
DON'T INDICATE IT'LL GET MUCH COLDER THAN THAT. ISOLATED
THUNDERSTORMS OBSERVED THIS EVENING ACROSS COOS COUNTY SHOULD END
AS THE COLD POOL LIFTS OFF TO THE NORTH THROUGH THE LATE EVENING.
GRIDS WERE ADJUSTED A BIT TO TWEAK POPS AND WEATHER AND QPF PER
CURRENT OBSERVED TRENDS AND NEW 00Z MODEL DATA BUT NO MAJOR
REVISIONS. POTENTIAL HIGH SURF WARNING CONDITIONS AT THE COAST
DEVELOPING THIS EVENING...ITS ON THE CUSP AS OF 8 PM BUT AWAITING
ANOTHER OBSERVATION BEFORE POTENTIALLY UPGRADING THE ADVISORY.
WAVE MODEL GUIDANCE INDICATES WARNING CONDITIONS BUT WARY OF THE
NUMBERS AS THE GUIDANCE HAS A BAD HABIT LATELY OF OVERDOING IT.
SNOW SHOWERS TO CONTINUE IN THE CASCADES AND SISKIYOUS TONIGHT WITH
ADDITIONAL ACCUMULATION OF 3-6 INCHES LOOKING REASONABLE...HIGHEST
IN THE CRATER LAKE REGION. LOWER ELEVATIONS MAY SEE SOME MINOR
ACCUMULATION IN SNOW SHOWERS IN THE OVERNIGHT. STAVISH
&&
.AVIATION...MTNS OBSCURED WITH CONDITIONS WEST OF THE CASCADES
HOVERING JUST ABOVE MVFR LEVELS. INLAND FROM THE COAST...EXPECT
THAT CLOUD BASES WILL FILL IN TO WIDESPREAD MVFR WITH LOCAL IFR
OVERNIGHT. EAST OF THE CASCADES AREAS OF MVFR THIS EVENING SHOULD
THIN OUT TO MAINLY VFR IN THE OVERNIGHT. WINDS EASING INTO
SATURDAY MORNING.
&&
.PREV DISCUSSION... /ISSUED 259 PM PDT FRI APR 2 2010/
SHORT TERM...THROUGH MONDAY...SATURDAY: WITH COLD -28C TO -31C
500 HPA TEMPERATURES HANGING AROUND THE AREA AND A WEAK UPPER
LEVEL SHORTWAVE MOVING THROUGH THE AREA SATURDAY EVENING...HAVE
INCREASED POPS A BIT WITH AN UNSETTLED WEATHER PATTERN CONTINUING.
SUNDAY: A MORE SIGNIFICANT UPPER LEVEL LOW COMES MOVES OUT OF THE
GULF OF ALASKA AND TOWARDS THE AREA BY THE SECOND HALF OF THE
WEEKEND. MOST OF THE JET DYNAMICS LOOK TO REMAIN WELL SOUTH INTO
CALIFORNIA. DESPITE THIS...THIS SYSTEM WILL PROBABLY GENERATE MORE
HAZARDS IN THE FUTURE. MODELS DO INDICATE UPSLOPE FLOW ACROSS
NORTHERN CALIFORNIA SO THIS COULD RESULT IN MORE WINTRY WEATHER
FOR THIS AREA. WIND PROFILES LOOK WEAKER THAN TODAYS FRONT SO IT
PROBABLY WILL NOT BE A STRONG AS THE CURRENT FRONT MOVING THROUGH.
MONDAY: SIMILAR TO SATURDAY POST FRONTAL CONDITIONS ARE EXPECTED
MONDAY WITH AN UNSETTLED AND SHOWERY PATTERN REMAIN OVER THE AREA.
SUGDEN.
LONG TERM...MONDAY THROUGH NEXT FRIDAY...UPPER LEVEL RIDGING WILL
DOMINATE THE FORECAST TUESDAY WITH DRIER CONDITIONS EXPECTED. THE
12Z GFS INDICATES ANOTHER FROPA WEDNESDAY HOWEVER THE 12Z ECMWF IS
WEAKER AND DRIER WITH THE FRONTAL BOUNDARY. AS A RESULT...DID NOT
MAKE TOO MANY SIGNIFICANT CHANGES IN THE EXTENDED DUE TO LACK OF
CONFIDENCE IN A PARTICULAR MODEL.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...HIGH SURF ADVISORY UNTIL 11 PM PDT SATURDAY FOR ORZ021-022.
WINTER WEATHER ADVISORY UNTIL 5 AM PDT SATURDAY FOR ORZ027-028.
WINTER WEATHER ADVISORY UNTIL 5 AM PDT SATURDAY ABOVE 2000 FEET
FOR ORZ025.
CA...NONE.
PACIFIC COASTAL WATERS...GALE WATCH FROM LATE SATURDAY NIGHT THROUGH
SUNDAY EVENING FOR PZZ350-356-370-376.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 9 PM PDT THIS EVENING FOR
PZZ350-356-370-376.
HAZARDOUS SEAS WATCH FROM LATE SATURDAY NIGHT THROUGH SUNDAY
EVENING FOR PZZ350-356-370-376.
HAZARDOUS SEAS WARNING UNTIL 11 PM PDT SATURDAY FOR
PZZ350-356-370-376.Hazardous weather outlook, Apr 2, 4:24 PM PST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
524 PM PDT FRI APR 2 2010
ORZ021-022-031300-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
524 PM PDT FRI APR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
HIGH SURF ADVISORY REMAINS IN EFFECT. SEE COASTAL HAZARD MESSAGE
FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
HIGH SURF ADVISORY CONTINUES TO 11 PM PDT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-031300-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
524 PM PDT FRI APR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
WINTER WEATHER ADVISORY REMAINS IN EFFECT. SEE WINTER WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINTER WEATHER ADVISORY CONTINUES TO 5 AM PDT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ025-031300-
EASTERN DOUGLAS COUNTY FOOTHILLS-
524 PM PDT FRI APR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...TONIGHT
WINTER WEATHER ADVISORY REMAINS IN EFFECT ABOVE 2000 FEET. SEE
WINTER WEATHER MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINTER WEATHER ADVISORY ABOVE 2000 FEET REMAINS IN EFFECT UNTIL 5
AM PDT SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ031-030300-
CENTRAL AND EASTERN LAKE COUNTY-
524 PM PDT FRI APR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...TONIGHT
HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM PDT. SEE WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ083>085-030300-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
524 PM PDT FRI APR 2 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...TONIGHT
WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT. SEE WEATHER
MESSAGE FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GLASER
In the hours before
Local storm report, Apr 2, 3:35 PM PST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
435 PM PDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1125 AM SNOW 1 S MOUNT SHASTA 41.31N 122.32W
04/02/2010 M5.0 INCH SISKIYOU CA TRAINED SPOTTER
6 HOUR TOTAL ENDING AT 11 AM PDT.
1130 AM HEAVY RAIN 6 SW MERLIN 42.46N 123.49W
04/02/2010 M0.95 INCH JOSEPHINE OR TRAINED SPOTTER
RAINFALL SINCE 5AM PDT. 6.5 HOUR AMOUNT.
0230 PM HEAVY SNOW 1 S MOUNT SHASTA 41.31N 122.32W
04/02/2010 M10.0 INCH SISKIYOU CA TRAINED SPOTTER
STORM TOTAL SINCE 5AM PDT. 9.5 HOUR AMOUNT. 5 INCHES
OCCURRED IN THE FIRST 6 HOURS, THEN 5 MORE IN JUST 3.5
HOURS.
&&
LUTZLocal storm report, Apr 2, 4:09 PM PST, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
509 PM PDT FRI APR 02 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0509 PM HEAVY SNOW 4 SSW WEED 41.36N 122.42W
04/02/2010 M7.0 INCH SISKIYOU CA TRAINED SPOTTER
430 AM TO 430 PM.
&&
GLASERHigh Surf, South Central Oregon Coast
- When
- April 2, 9:00 PM PST to April 3, 9:00 AM PST
- Where
- South Central Oregon Coast forecast zone
- Reported by
- Buoy
- Coordinates
- 42.979, -123.829 (the zone’s center; the record gives no point)
Buoy 46220 (Umpqua offshore) measured 22 feet west-northwest swell with a period of 15 seconds at 03/0038 PST. This translates to 30 to 32 feet breakers at the coast which meets High Surf Warning criteria.
Buoy 26015 (16 nautical miles west of Port Orford) measured 22 to 24 feet west-northwest to northwest swell with a period of 14 to 16 seconds between 02/2100 PST and 03/0900 PST. This translates to 31 to 33 feet breakers at the coast which meets High Surf Warning criteria.
High Surf, Curry County Coast
- When
- April 3, 3:00 AM PST to 5:00 AM PST
- Where
- Curry County Coast forecast zone
- Reported by
- Buoy
- Coordinates
- 42.467, -124.215 (the zone’s center; the record gives no point)
This was a missed event as there was an advisory issued but no warning. Buoy 46027 (Pt. St George) measured 24 feet west-northwest swell with a period of 15 seconds between 03/0300 PST and 03/0500 PST. This translates to 31 to 33 feet breakers at the coast which meets High Surf Warning criteria.
- High Surf
- Large waves breaking on the shore that caused damage, erosion or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in North Dakota, April 2, 2010$36 million · 12 events
- Heavy Snow and Winter Weather in Nevada, April 2 to 3, 20101 death · 2 events
- Hail and Damaging Winds in Oklahoma, April 2, 2010$410,000 · 1.75 in hail · 26 events
- Damaging Winds in Missouri, April 2, 2010$150,000 · 74 kt wind · 28 events
- Hail and Damaging Winds in Iowa, April 2, 2010$131,000 · 66 kt wind · 17 events
- Hail and Damaging Winds in Kansas, April 2, 2010$152,000 · 70 kt wind · 12 events
- High Wind and Strong Wind in Washington, April 2, 2010$90,000 · 69 kt wind · 6 events
- Damaging Winds in Kansas, April 2, 2010$75,000 · 65 kt wind · 2 events
- Hail and Damaging Winds in Oklahoma, April 2, 2010$32,000 · 70 kt wind · 12 events
- Damaging Winds in Texas, April 2, 2010$31,000 · 56 kt wind · 4 events
- High Wind and Strong Wind in Nevada, April 2, 2010$30,000 · 69 kt wind · 2 events
- Damaging Winds in Kansas, April 2, 2010$23,000 · 61 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215493, 215494.